Alert archive / Delaware / Special Weather Statements in 2015

Special Weather Statement, NWS Philadelphia/Mount Holly

August 31, 2015New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 31, 2015, 2:02 PM EDT for New Castle County, Delaware. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2015, 2:02 PM EDT (18:02 UTC)
Expired
Aug 31, 2015, 3:00 PM EDT
In force
58 min
Issued by
NWS Philadelphia/Mount Holly

County New Castle County, DE

The radar

The Philadelphia radar (KDIX), 102 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WWUS81 KPHI 311802
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
202 PM EDT MON AUG 31 2015
 
DEZ001-311900-
NEW CASTLE-
202 PM EDT MON AUG 31 2015

...A SLOW MOVING THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE 
COUNTY...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS OVER ASHLAND...OR 7 MILES
NORTHWEST OF WILMINGTON...MOVING EAST AT 10 MPH.

BECAUSE OF THE SLOW MOVEMENT, TORRENTIAL RAINFALL IS ALSO OCCURRING 
WITH THIS STORM...AND WILL CAUSE LOCALIZED POOR DRAINAGE FLOODING. 
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. RAINFALL AMOUNTS
OF HALF AN INCH TO AN INCH WITHIN THE HOUR ARE BECOMING MORE LIKELY.

LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 
MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A 
BUILDING OR VEHICLE.

LAT...LON 3982 7568 3982 7545 3981 7544 3965 7557
      3966 7558 3976 7570
TIME...MOT...LOC 1800Z 284DEG 7KT 3979 7565 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 31, 1:41 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 31, 1:41 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
141 PM EDT MON AUG 31 2015

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER OUR REGION THROUGH MID WEEK. A WEAK
COLD FRONT SHOULD SLIDE SOUTH THROUGH OUR REGION THURSDAY INTO
FRIDAY. THIS WEEKEND, HIGH PRESSURE WILL RESIDE ALONG THE EASTERN
NEW ENGLAND COAST, PROVIDING A LITTLE RELIEF FROM THE HEAT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK SURFACE TROUGH ACROSS THE AREA, COMBINED WITH WEAK SHORT
WAVE/VORTICITY IMPULSE MOVING ACROSS THE AREA THROUGH THIS
AFTERNOON WILL CONTINUE TO HELP CREATE A FEW ISOLATED SHOWERS, SO
WE'LL KEEP A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN AND
WESTERN AREAS, BUT HAVE EXPANDED THE SHOWERS FARTHER TO THE SOUTH
AND EAST. WOULD NOT BE SUPRISED TO SEE AN ISOLATED LIGHTNING
STRIKE OR TWO. THERE IS ALSO A LARGE AREA OF PRECIPITATION TO OUR
SOUTH THAT IS SLOWLY MOVING NORTHEAST. THE CURRENT EXPECTATION IS
THAT IF THIS AREA HOLDS TOGETHER THROUGH THE AFTERNOON THAT IT
WILL REMAIN TO OUR SOUTH. IF IT DOES MOVE A LITTLE FARTHER
NORTHWARD, IT WOULD LIKELY MAINLY AFFECT SOUTHERN DELAWARE AND THE
ADJACENT COASTAL WATERS.

WITH AT LEAST TO SOME PARTIAL SUNSHINE, TEMPERATURES TODAY SHOULD
BE CLOSE TO WHAT THEY WERE SUNDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
BEHIND THE FROPA, SFC HIGH PRES BUILDS BACK IN AND EXPECT A
CLEARING SKY AND GENLY LIGHT WIND.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
TUESDAY AND WEDNESDAY...UPPER LEVEL RIDGE AXIS SLIDES OVER THE
REGION. AS A RESULT, THICKNESSES INCREASE AND SHOULD SEE
TEMPERATURES A FEW DEGREES HIGHER THAN TODAY. WITH THE RIDGE AXIS
OVERHEAD ON TUESDAY, SYNOPTIC SCALE SUBSIDENCE SHOULD INHIBIT ANY
SHOWERS FROM DEVELOPING. A FEW MODELS SHOW AN EMBEDDED UPPER
LEVEL SHORT WAVE TROUGH DIGGING SOUTHEAST OVER THE REGION
WEDNESDAY, WHICH COULD BE ENOUGH FOR ISOLATED CONVECTIVE
INITIATION, PRIMARILY WEST OF THE FALL LINE.

THURSDAY AND FRIDAY...STILL CONSIDERABLE MODEL DISAGREEMENT AND
CONTINUITY ON THE TIMING AND EVOLUTION OF THE COLD FRONT WHICH MAY
BE SLIDING INTO THE REGION THROUGH THIS PERIOD. AT THIS POINT,
THINK THE FASTER (WITH THE FRONT ARRIVING LATE THURSDAY OR
THURSDAY NIGHT) AND FURTHER SOUTH (MOVING COMPLETELY SOUTH OF THE
REGION) SOLUTIONS ARE THE MOST LIKELY GIVEN THE LARGE MERIDIONAL
COMPONENT OF THE UPPER LEVEL PATTERN. THAT BEING SAID, I DIDN'T GO
QUITE AS LOW WITH HIGH TEMPERATURES EACH DAY AS THE GFS AND ECMWF,
GIVEN THE STILL LARGE MODEL DISAGREEMENTS.

SATURDAY THROUGH SUNDAY...ONCE THE FRONT SLIDES SOUTH, THE NEXT
QUESTION WILL BE WHERE THE SURFACE HIGH STALLS. AT THIS POINT, IT
IS LOOKING LIKELY THAT IT WILL BE FAR ENOUGH OFF SHORE TO LEAD TO
ON SHORE FLOW FOR OUR REGION, PROVIDING FURTHER RELIEF FROM THE
HEAT, AND POSSIBLY SOME LIGHT PRECIPITATION.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS CONTINUE TO BE FORECAST FOR THE REMAINDER OF TODAY,
THROUGH TONIGHT AND TUESDSAY. ISOLATED SHOWERS ARE DEVELOPING
ACROSS THE AREA, SO WE'VE INCLUDED VCSH IN THE TAFS THIS
AFTERNOON. IF IT LOOKS MORE LIKELY A PARTICULAR TAF WILL BE
AFFECTED, WE'LL AMEND AS NECESSARY.

GENERAL SOUTHWEST WINDS MAY BEGIN TO GUST IN THE MID TEENS THIS
AFTERNOON, BEFORE THE GUSTS DROP OFF AROUND SUNSET. WINDS WILL
REMAIN MOSTLY SOUTHWEST TONIGHT, WITH SOME AREAS BECOMING LIGHT
AND VARIABLE/CALM. WINDS SHOULD BECOME MORE NORTH-NORTHWEST BY
DAYBREAK TUESDAY AS A BOUNDARY PUSHES THROUGH THE AREA.

OUTLOOK...
TUESDAY...VFR CONDITIONS EXPECTED.

WEDNESDAY...LOCALIZED MVFR CONDITIONS WITH BR POSSIBLE IN THE
MORNING, AND ISOLATED THUNDERSTORMS POSSIBLE NEAR KABE AND KRDG IN
THE AFTERNOON. OTHERWISE...VFR CONDITIONS EXPECTED.

THURSDAY THROUGH FRIDAY...INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. ALSO POSSIBLE FOR WIDESPREAD FOG
TO DEVELOP NORTH OF A COLD FRONT IF IT MOVES INTO OUR REGION.

&&

.MARINE...
NO MARINE FLAGS ARE ANTICIPATED THRU THE NR AND SHORT TERM
PDS.  SEAS WILL GENLY BE AROUND 3.  WIND WILL GENLY BE SW IN THE 10
TO 15 KT RANGE WITH GUSTS AS HIGH AS 20 KT.

OUTLOOK...
TUESDAY THROUGH THURSDAY...WINDS AND SEAS SHOULD STAY WELL
BELOW SMALL CRAFT ADVISORY CRITERIA. WATER TEMPERATURES ARE ABOVE
NORMAL.

FRIDAY...SEAS COULD APPROACH 5 FEET, ESPECIALLY LATE IN THE DAY ON
FRIDAY AND WIND GUSTS NEAR 20 KT ARE POSSIBLE.

&&

.RIP CURRENTS...
A MODERATE RISK WILL BE MAINTAINED IN NJ ONCE AGAIN TODAY, AS WE
WILL HAVE SEAS AROUND 3 FT, SW WIND THAT COULD GUST AS HIGH AS 20
KT AND S SWELL. WE WILL STILL BE INFLUENCED BY THE NEARLY FULL
MOON AS WELL AND HAVE LONG PERIODS...AROUND 9 SECONDS. IN
DELAWARE, THE RISK REMAINS LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...JOHNSON
NEAR TERM...NIERENBERG/ROBERTSON
SHORT TERM...NIERENBERG
LONG TERM...JOHNSON
AVIATION...JOHNSON/NIERENBERG
MARINE...JOHNSON/NIERENBERG
RIP CURRENTS...
Hazardous weather outlook, Aug 31, 3:33 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 AM EDT MON AUG 31 2015

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-010745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
333 AM EDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-010745-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
333 AM EDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS THROUGH THIS EVENING ALONG THE NEW JERSEY SHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-010745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 AM EDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 2:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
202 PM EDT MON AUG 31 2015

DEZ001-311900-
NEW CASTLE-
202 PM EDT MON AUG 31 2015

...A SLOW MOVING THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE
COUNTY...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS OVER ASHLAND...OR 7 MILES
NORTHWEST OF WILMINGTON...MOVING EAST AT 10 MPH.

BECAUSE OF THE SLOW MOVEMENT, TORRENTIAL RAINFALL IS ALSO OCCURRING
WITH THIS STORM...AND WILL CAUSE LOCALIZED POOR DRAINAGE FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. RAINFALL AMOUNTS
OF HALF AN INCH TO AN INCH WITHIN THE HOUR ARE BECOMING MORE LIKELY.

LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15
MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A
BUILDING OR VEHICLE.

LAT...LON 3982 7568 3982 7545 3981 7544 3965 7557
      3966 7558 3976 7570
TIME...MOT...LOC 1800Z 284DEG 7KT 3979 7565

Nearby

Special Weather Statements in Delaware, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.